Wednesday, July 23, 2014
Wednesday, July 07, 2010 terry, Community Member, asks

Q: Could niacin cause the ankles to swell up [and hurt!]?

I've been taking 1000mg for about 3 weeks now at the drs' suggestion to lower what he believes to be genetic high triglycerides.

Answer This
Answers (1)
David1951, Community Member
7/ 7/10 5:17pm

niacin can cause swelling although more often it's noted in the face.

niacin can precipitate gout attacks... are your ankles also red and warm?

this could be what you're experiencing...you should inform your doctor and probably stop the niacin to see if the swelling goes away. he may switch you to a time release form which may be better for you...

Reply
terry, Community Member
7/ 7/10 5:38pm

Thanks for your prompt reply.  I AM taking slo-niacin & have no redness or warmth. The ankles swelled right after I started taking it 3 weeks ago. Doc has previously diagnosed "pseudo-gout" for the swelling and redness of toe joint and lower foot--'cause he says I don't have real gout. The current ankle pain is constant--night and day--interfering w/ exercise.  Just wondering if niacin is causing it, darnit.

Reply
David1951, Community Member
7/ 7/10 6:15pm

well I would suggest you stop the niacin for a couple of weeks to see if the swelling goes away. if not be aware that there are more serious potential causes

 include circulatory and vascular diseases. heart failure, high blood pressure, and weak valves in the veins can all be reasons for swollen ankles. Chronic or recurring swollen ankles can also be linked to kidney desease, diabetes, and arthritus, so you should probably see your doctor or at least inform him right away

Reply
terry, Community Member
7/ 7/10 8:16pm

Thank you!  I'll alert the doc!

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By terry, Community Member— Last Modified: 12/26/10, First Published: 07/07/10